Skip to main content
main-content
Top

17-11-2011 | Psoriasis | Article

Differential psoriasis diagnosis required to exclude tinea corporis co-infection

Abstract

Free article

MedWire News: Findings from a case report show that tinea corporis fungal infections can co-occur with generalized psoriasis vulgaris, showing a similar clinical appearance.

The results are of importance, as diagnostic confusion can result in inadequate treatment and significant morbidity, the researchers note.

"Tinea infection is a need-to-do differential diagnosis for psoriasis, especially in an endemic area. Dermatologists must monitor patients on long-term topical corticosteroid therapy in order to prevent possible cutaneous complications," say Aleksandar Jankovic (Clinical Center Nis, Serbia) and colleagues.

The researchers report the case of a 17-year-old girl who presented at their clinic with a 12-year history of psoriasis and a typical clinical presentation of psoriasis vulgaris.

At the first visit, generalized erythematous papules and plaques were present, which followed with intensive pruritus. In addition, the researchers noted several slightly different lesions on her legs that were similar to psoriasis but had less infiltration and fewer scales.

Following administration of systemic therapy consisting of prednisolone (initial dose 0.75 mg/kg daily) and methotrexate (12.5 mg weekly), and topical dexamethasone treatment, there was a dramatic improvement in psoriatic lesions. However, different widespread lesions appeared that resembled tinea and were annular, reddish, and oval shaped.

Diagnostic tests confirmed the presence of tinea corporis infection caused by Microsporum canis. Due to the extent of lesions, a combination of oral fluconazole 50 mg daily and topical miconazole cream was administered. Topical steroid use was discontinued.

Following adherence to the treatment protocol for 6 weeks, a complete clinical resolution was observed.

"It is possible that the patient originally presented with steroid modified tinea because she had been using topical steroids for years, so the original diagnosis was incorrect," say the authors.

"Misdiagnoses, wrong, or late diagnoses of tinea can represent a practical, epidemiologic problem and may lead to associated morbidity for the patient as well for others who come into contact with the patient," conclude the authors in the journal Dermatologica Sinica.

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Ingrid Grasmo

Related topics